THYROID DISORDERS
COMMUNITY
levothyroxine headache / antibodies results
Avatar_f_tn
by prttypetunia_84, Mar 01, 2010
Hi. I just started taking levothyroxine 50mcg on Saturday. Since Saturday afternoon I have had a headache and feel dizzy. Being new to this I am wondering if this is normal? Does my body just need time to get used to the medicine or is it possible my dosage is too high?

Some background info: I've had my levels checked every couple of months since last April by my pcp. I just went to an endo on Friday and this is my most recent lab results. Not sure what the antibodies results mean as I haven't heard back from my endo.

TSH: 6.62  (standard range-0.27-4.2 uIU/mL)

T4, FREE: 1.11 (standard range-0.7-1.7 ng/dL)

THYROGLOBULIN AB: 24.6 (standard range-<20-  IU/ML)

THYROID PEROXIDASE AB: 55.3 (standard range-0-35 IU/ML)

Thanks!
Related Discussions
Member Comments (167)
929504_tn?1332589534
by blsdnsvd, Mar 01, 2010
Did your doctor explain to you the purpose of giving you "thyroid hormone pills"???
Reading inbetween the lines, im guessing that it is due to your thyroid levels. Your TSH is above normal however not too high. Did you have any symptoms of "hypothyroid"?? such as: fatigue, constipation, depression , brain fog, dry skin, extreme tiredness, feeling cold, headache, loss of appetite, poor memory, shortness of breath, weight gain......

Most doc's will start the patient on a low dose (25mcg being the lowest) and increase dosage as needed, If you are sensitive to med's , that can explain the headache and dizziness which i believe is a side effect. The symptoms shall subside within a week of two.

Avatar_f_tn
by prttypetunia_84, Mar 01, 2010
yep, i was put on the medication by the endo based on previous test results. i do have several symptoms of hypothyroid but am feeling so much worse since starting this medicine.
907968_tn?1292625804
by RadioAstronomyObserver, Mar 01, 2010
Curiosity;  I assumed the readings would have to be low in order to take this medication which should raise the numbers, and her numbers are high already.  I could also be completely wrong on my ideology but hopefully the answer will educate me some.
Avatar_f_tn
by prttypetunia_84, Mar 01, 2010
according to my doctor my tsh is high (as are the antibodies) and that is what i was put on the medicine for was a high tsh. my t4 and t3 are in normal range.

i'm new to this and don't have much knowledge:(
929504_tn?1332589534
by blsdnsvd, Mar 01, 2010
The TSH Level would be higher than normal range (indicating Hypothyroid/ underactive thyroid)....levothroxiine will lower the tsh level and bring it to normal.

A person who is hyperthyroid/overactive thyroid) will have a lower than normal TSH level.

The two have some of the same symptoms however most of them are opposite of each other.

I am also new to this and quickly educating myself by experienced patient's on this site and reading about it.
231441_tn?1333896366
by Super_sally888, Mar 01, 2010
Hi,

it is not usual to have a reaction to the levothyroxine so quickly.  It is a T4 med that is converted in your body to T3 which is the active thyroid hormone.

More likely you are having a reaction to a 'filler' in the medicine.  This can be the colour or something else.  Definitely call your doctor and tell him about the headache and see what he says.
Avatar_f_tn
by prttypetunia_84, Mar 02, 2010
i contacted my doctor and he flat out said no not from the medicine and that is all. No explanation or advice on what could be causing my headache and dizziness:( i'm feeling very frustrated now.
929504_tn?1332589534
by blsdnsvd, Mar 02, 2010
The problem with some docs are they would rather ignore the issue and blame something else instead of listening to the patient. Well, you do have a choice. I know for sure that the headaches are a sign of hypo and dizziness can be part of anxiety. If your symptoms continue and the doc continues to ignore, you may want to seek another endo.
Avatar_n_tn
by aliveagain, Apr 13, 2010
Another suggestion is to find a compounding pharmacy in your area, and see if they can perhaps compound the prescriptions for you-it is common to have reactions to fillers.  Many also experience more negative side effects from the synthetic thyroid prescriptions, and see a decrease/elimination of the negative side effects with a dessicated thyroid prescription such as Armour, your endo would need to write a new prescription for the Armour.  If your endo opposes using dessicated thyroid, the compounding pharmacy should be able to give you the names of several docs who do prescribe it.  Best of luck on your journey to health.